MAUDE Adverse Event Report: WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Catalog Number 1555200500
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Neither the device nor applicable imaging films were returned to manufacturer for evaluation therefore we are unable to determine the definitive cause of event.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that patient underwent an unknown spinal surgery.Post-op, rod was found to be broken in patient's spine.Reportedly, rods were broken in the middle and not at a connection point.No additional information was provided.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Per patient, the implant breakage is around l5.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that on: (b)(6) 2015: the patient presented with thoracolumbar kyphoscoliosis with spinal stenosis, spondylolisthesis and spinal stenosis and underwent the following procedures: l5 laminectomy with removal of abnormal facets; l3-4, l4-5 decompression; l1-2, l2-3 posterior osteotomy; posterior segmental instrumentation t10 to the pelvis using pedicle screw instrumentation; l5-s1 posterior lumbar interbody fusion using spacers.As per operative notes, "central decompression was performed at l3-4 and l4-5 levels as well.There was severe spinal canal stenosis.Segmental instrumentation was then placed at each level between t10 and the pelvis.S2 alar iliac screws were placed in the pelvis measuring 8.5mm in diameter and 100 mm in length.A posterior lumbar interbody fusion was then performed at the l5-s1 using spacers measuring 22 mm in length and 12 mm in height.These cages were packed with harvested morselized laminar fragments.Additional bone was placed in the lateral decorticated gutters between t10 and pelvis.To facilitate correction, osteotomies were performed at the l1-2 and l2-3 levels.On each side, the screws were connected with a 5.5 mm cobalt chrome rod contoured to the appropriate configuration, secured with a top tightening snap off locking mechanism." the patient was then turned from the operating table and brought to the intensive care unit in satisfactory condition.Post-operatively, the patient was neurovascular intact in the lower extremities.The patient was transfused two units of blood post-operatively to maintain an adequate hematocrit.The patient had an episode of chest pain immediately after the surgery and this was evaluated by the cardiology service and felt not to represent an acute cardiac syndrome.The patient underwent radiographic study of the chest.Impression: 1.No acute process in the chest.2.The central line was new since the study of 13 jan 2013.The patient underwent radiographic study of thoracic spine.Impression: the images showed extensive posterior rod and screw stabilization extending from about the t10 level through the upper sacrum.No obvious complication was noted.On 02 feb 2015: the patient underwent radiographic study of spine post-operatively.Findings: there was a mild levoscoliosis of the lumbar spine from the inferior endplate of t12 to the superior endplate of l5.There has been posterior pedicle screw and rod fixation of the entire lumbar spine and lower thoracic spine.Screws also transversed the si (sacro-iliac) joints into the iliac bones.There is tortuosity of the aorta with an endostent in place.There were no hardware complications.
 
Additional Manufacturer Narrative
X-ray image review: pre-op and post-op x-rays for long segment thoraco-lumbar fusion shows a fractured rod at l5, 2 years post proce dure.The patient has a exaggerated lumbar lordosis and the rod fracture is at the apex.This is likely secondary to excessive contouring of the rod to fix the screw construct, failure of bony fusion and bio mechanical stress at the lumbo-sacral transition if information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
On (b)(6)2013: the patient underwent radiographic imaging.On (b)(6)2015: patient presented for follow up visit with chief complaints of left sided lumbar pain with radiation to the right leg.On (b)(6)2015: the patient underwent ct scan of lumbar spine without contrast.Impression: degenerative scoliosis with severe areas of multilevel stenosis.Bilateral l5 spondylolisthesis and severe right as well as moderate left neural foraminal stenosis at this level.On (b)(6)2015: patient presented for follow up visit with chief complaints of left sided lumbar pain with radiation to the right leg.On (b)(6)2015; (b)(6)2015; (b)(6)2015: patient presented for follow up visit with chief complaints of left sided lumbar pain with radiation to the right leg.On (b)(6)2017; (b)(6)2017: patient presented for follow up visit with chief complaints of increasing pain in his lower back.On (b)(6)2017: the patient underwent ct scan of lumbar spine without contrast with the history of back pain and scoliosis.Impression: 1) limited study secondary to extensive metallic artifact.No level significant neural foraminal or spinal canal stenosis.At l5-s1 there is moderated bilatraral neural foraminal stenosis, slightly greater on right.2) moderate right and mild to moderate left neural foraminal stenosis at l4-l5.3) moderate right and mild to moderate left neural foraminal stenosis at l3-l4.4) other levels of less significant disease.On (b)(6)2017: patient presented for follow up visit with chief complains of lumbar scoliosis and pseudo-arthrosis after fusion.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
WARSAW ORTHOPEDICS
2500 silveus crossing
warsaw IN 46582
MDR Report Key6892999
Report Number1030489-2017-02112
Device Sequence Number659921
Product Code NKB
UDI-Device Identifier00643169272255
UDI-Public00643169272255
Combination Product (Y/N)N
PMA/510(K) Number
K131321
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Patient
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1555200500
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/01/2017
Supplement Date Received by Manufacturer10/23/2017
11/17/2017
01/12/2018
Initial Report FDA Received Date09/26/2017
Supplement Report FDA Received Date11/16/2017
12/11/2017
02/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR